Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 352, NWS Birmingham, AL

June 28, 2009Calhoun County, St. Clair County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2009, 2:15 PM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2009, 2:15 PM CDT (19:15 UTC)
Expired
Jun 28, 2009, 3:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:36 PM CDTTSTM WND DMGAnniston, ALSHERIFFS DEPARTMENT REPORTS NUMEROUS TREES AND POWER LINES DOWN BETWEEN ANNISTON AND ALEXANDRIA.
Jun 28, 2:40 PM CDTTSTM WND DMGAnniston, ALEMA REPORTS LOTS OF TREES AND POWERLINES DOWN...FROM OHATCHEE...EAST TO ALEXANDRIA...AND SOUTH THROUGH SAKS AND ANNISTON. SOME OF THE MORE EXTENSIVE DAMAGE WAS ON 10TH AND 11TH ST IN ANNISTON...ELM AVE IN SAKS...HWY 144...GLADDEN LN...AND PATTY WAY JUST EAST O

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 281915
SVRBMX
ALC015-115-121-282000-
/O.NEW.KBMX.SV.W.0352.090628T1915Z-090628T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SAKS...COBB TOWN...ANNISTON...
  NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 300 PM CDT

* AT 214 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OHATCHEE...
  OR NEAR MARKTON...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
  MOUNTAIN AND BYNUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3364 8574 3358 8609 3382 8613 3387 8595
TIME...MOT...LOC 1915Z 337DEG 18KT 3381 8601

$$
2 follow-up statements
000 
WWUS54 KBMX 281928
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN JUN 28 2009

ALC115-281938-
/O.CAN.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
ST. CLAIR AL-
228 PM CDT SUN JUN 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8574 3358 8609 3374 8609 3377 8604
      3379 8604 3380 8606 3382 8606 3383 8605
      3384 8606 3387 8595
TIME...MOT...LOC 1928Z 337DEG 18KT 3376 8595

$$

ALC015-121-282000-
/O.CON.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
TALLADEGA AL-CALHOUN AL-
228 PM CDT SUN JUN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN CALHOUN AND EXTREME NORTH CENTRAL TALLADEGA
COUNTIES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OHATCHEE...OR
7 MILES NORTHWEST OF SAKS...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
MOUNTAIN...EASTABOGA...COBB TOWN...ANNISTON AND BYNUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8574 3358 8609 3374 8609 3377 8604
      3379 8604 3380 8606 3382 8606 3383 8605
      3384 8606 3387 8595
TIME...MOT...LOC 1928Z 337DEG 18KT 3376 8595

$$
000 
WWUS54 KBMX 281941
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN JUN 28 2009

ALC121-281950-
/O.CAN.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
TALLADEGA AL-
241 PM CDT SUN JUN 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
TALLADEGA COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8574 3360 8599 3377 8604 3379 8604
      3380 8606 3382 8606 3383 8605 3384 8606
      3387 8595
TIME...MOT...LOC 1940Z 337DEG 18KT 3369 8589

$$

ALC015-282000-
/O.CON.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
CALHOUN AL-
241 PM CDT SUN JUN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN CALHOUN COUNTY...

AT 239 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAKS...MOVING
SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
MOUNTAIN...COBB TOWN...ANNISTON AND BYNUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3364 8574 3360 8599 3377 8604 3379 8604
      3380 8606 3382 8606 3383 8605 3384 8606
      3387 8595
TIME...MOT...LOC 1940Z 337DEG 18KT 3369 8589

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:32 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 12:32 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.  FRONT
WILL SLOWLY APPROACH THROUGH THE AFTERNOON.  CONVECTIVE TEMP
JUST BEING REACHED AT MOST LOCATIONS.  CURRENT FORECAST LOOKS FINE
WITH ONLY SOME MINOR ADJUSTMENTS TO SKY CONDITION.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE
NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM
DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM
NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR
PUSHES IN FROM THE NORTH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50/88
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

ALZ011>015-017>050-291739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE.
THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO
60 MPH WITH A LESSER CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY EVENING.

KSL

In the hours before

Local storm report, Jun 28, 1:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     REECE CITY              34.07N 86.03W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN REECE CITY AT INTERSECTION OF CHURCH ST AND
            FAIRVIEW ROAD.

&&
Local storm report, Jun 28, 1:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     REECE CITY              34.07N 86.03W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
            FAIRVIEW ROAD.

&&
Local storm report, Jun 28, 1:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
            FAIRVIEW ROAD.

&&
Local storm report, Jun 28, 1:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
            CHURCH STREET.

&&
Local storm report, Jun 28, 1:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
            FAIRVIEW ROAD.

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
            CHURCH STREET.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:20 PM CDTSevere Thunderstorm WarningBMXEtowah40 min
Jun 28, 2:17 PM CDTSevere Thunderstorm WarningBMXCleburne13 min
Jun 28, 2:44 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph21 min
Jun 28, 2:49 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Jun 28, 3:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa17 min
Jun 28, 4:22 PM CDTSevere Thunderstorm WarningBMXChambers23 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa43 min
Jun 28, 4:50 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton29 min
Jun 28, 4:54 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah36 min
Jun 28, 5:23 PM CDTSevere Thunderstorm WarningBMXLee, Russell32 min
Jun 28, 5:29 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair31 min
Jun 28, 5:43 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Jun 28, 5:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.